All medications come with the potential for side effects. But not all side effects are equally serious. Occasional headaches? Eh, not the worst. A rare flesh-eating bacterial infection on your genitals? A bit more worrying. Unfortunately, people who take a certain medication for Type 2 diabetes are at risk for exactly that, the Food and Drug Administration (FDA) warns.
According to a safety alert from the FDA issued this week, there have been reports of a rare and serious infection of the genitals and the genital area in people who are taking a class of medications called sodium-glucose cotransporter-2 (SGLT2) inhibitors. Medications in this class include canagliflozin, dapagliflozin, and empagliflozin, and they’re available as single-ingredient products and in combination with other diabetes medicines (like metformin).
The infection that has been linked to these medications is called necrotizing fasciitis of the perineum, or Fournier’s gangrene, and the FDA is now requiring that a warning be added to the prescribing information of these pills about this risk.
We regret to inform you that "necrotizing fasciitis of the perineum" is a medical term for a flesh-eating bacterial infection in the area between the anus and the vulva or scrotum.
Necrotizing fasciitis is a bacterial infection of the tissue under your skin that surrounds muscles, nerves, fat, and blood vessels, the Centers for Disease Control and Prevention (CDC) says. The bacteria usually gets into your body through a break in the skin. Once it’s there, it spreads quickly and destroys the tissue it infects, the CDC explains. In this case, that includes the perineum, the sensitive area between the anus and the vulva or scrotum.
The FDA specifically warns about symptoms like tenderness, redness, or swelling of the genitals, having a fever above 100.4 degrees Fahrenheit, and generally feeling unwell. Because these symptoms can escalate quickly, it's important to get medical attention at the first sign that something is off.
The condition tends to be more common in men, but technically it could happen in women, too, infectious disease expert Amesh A. Adalja, M.D., senior scholar at the Johns Hopkins Center for Health Security, tells SELF. "It can rapidly progress and involve the entire genital area and even the abdominal wall," Dr. Adalja says. "It requires urgent surgical treatment and has a high mortality rate."
Treatment generally involves multiple surgeries to try to get rid of the infected tissue, Dr. Adalja says. "It’s kind of like a fire: You have to get ahead of it." In severe cases, the condition can lead to the loss of limbs or even death, the CDC says.
So how exactly does taking diabetes medication lead to developing this infection around the genitals?
These medications lower your blood sugar by causing your kidneys to remove sugar from your body through your pee, the FDA explains. And having a higher glucose level in any part of your body increases your risk of infection in that area, Jamie Alan, Ph.D., Pharm.D., an assistant professor of pharmacology and toxicology at Michigan State University, tells SELF. (There is also an increased risk of UTIs with these drugs, for example.)
"We have bacteria all over us, and one of the foods that bacteria likes is glucose," Alan says. "If you’re eliminating more glucose in your urine, that’s going to give you more potential for glucose in your urethra and the area surrounding your genitals. That’s going to be a more favorable environment for the bacteria to grow."
But just having bacteria isn't enough to give you this kind of infection—you'd also need some type of micro-abrasion (a tiny cut) in your skin to contract necrotizing fasciitis, whether it’s a nick from shaving down there or a skin ulcer, Dr. Adalja explains. Unfortunately, this can and does happen.
If you’re on an SGLT2 inhibitor, you don’t need to panic.
You don’t want to stop taking the drug out of fear that you’re going to get flesh-eating bacteria in your groin without consulting your doctor first, Alan notes. She also stresses that this is a rare complication of this drug. But, "If you're concerned, call your doctor and ask about switching to another class of medication, if possible," Alan says. "We have other options for treating diabetes."
Practicing good hygiene can help lower your risk of contracting necrotizing fasciitis, Alan adds. But it’s completely understandable if you’d rather go with a lower-risk medication.